Just asking what kind of damage long term asthma medication and occasional steroid creams for eczema would do to the body. What can be done to rectify this?As far as I can tell it may result in adrenal insufficieny,is this correct?
thanks in advamce
asked byStephen (15)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on April 22, 2010
at 12:25 AM
Occasional, short term use of steroid creams for eczema does not suppress the adrenal glands. Long term use of oral prednisone will nearly always suppress the adrenal glands. If you stop prednisone, it should be weaned slowly to allow your HPA (hypothalamic-pituitary-adrenal) axis time to recover. However, most asthmatics don't take prednisone chronically. They often take inhaled steroids (such as Pulmicort or Flovent) daily over a long period of time. Suppression of the HPA axis with inhaled steroids is a possible (but not common) side effect, and increases with increasing dosage.
A recent study shows that supplementation with vitamin D may help with asthma treatment ( http://www.dnaindia.com/health/report_low-vitamin-d-levels-linked-to-lower-lung-function-in-asthmatic-kids_1372140 ). Children with low Vitamin D levels had higher IgE (allergy antibody marker) levels, lower FEV1 (lung function), and required more asthma meds, including corticosteroids, than children with normal vitamin D levels.
So Stephen, although this study is preliminary, it's worth a try to supplement with Vitamin D if you're trying to reduce your use of steroid medications.
on April 23, 2010
at 11:59 AM
Interesting! Since "going Paleo" my asthma has improved massively - but peak flow has not much improved.
Since checking daily RDA (FitDay) and using vitamin D supplements, I've been able to completely stop my inhaled steroids. Side effect - psoraiasis has returned, but small applications of steroid cream has worked v. quickly.
So - thank you Paleo!